Hail, Dorchester
- When
- May 29, 4:43 PM EST
- Where
- Dorchester County, Hurlock
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.630, -75.870
Penny size hail was reported.
Scattered severe thunderstorms in advance of a cold front produced large hail and damaging winds across portions of the Lower Maryland Eastern Shore.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Scattered severe thunderstorms in advance of a cold front produced large hail and damaging winds across portions of the Lower Maryland Eastern Shore.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 29, 1:54 PM EST, 2 hours 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 254 PM EDT FRI MAY 29 2009 .SYNOPSIS... A COLD FRONT WILL PUSH ACROSS THE AREA THIS EVENING...THEN MOVE OFF THE COAST LATE TONIGHT. HIGH PRESSURE WILL BUILD OVER THE AREA SATURDAY INTO SUNDAY. A WEAK FRONT PUSHES THROUGH THE REGION SUNDAY MORNING. HIGH PRESSURE WILL SLIDE OFF THE COAST MONDAY INTO TUESDAY. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... HTG/MOD INSTABILITY ACRS FA...DP LYRD SW FLO IN PLC...JET DYNAMICS FM NRN PART OF FA ON NEWD. WATCHING DVLPG (SCTD) CNVTN OVR WRN VA...CVRG TO CNVTN HERE DIFFICULT TO PINPOINT ATTM. MDLS SUGG THAT DVLPMNT OF SGFNT AREA OF CNVTN OCCURS FM MID TO LT EVE HRS...FM LWR MD ERN SHR TO SCNTRL VA...ON TO THE E. WL INCLD ENHANCE SVR WORDING FOR SVR WATCHES 314/315 THROUGH ERY/MID EVE HRS. ALL AREAS WL HV SCTD CHCS...CONCERNED OVR LCLLY HVY RAINFALL. TRANSITION OF PCPN TO THE CST LTR TNGT W/ SFC CDFNT. LWRG DWPTS BEGIN TO SPRD INTO FAR WRN SXNS AFT MDNGT. LO TEMPS 60S TO ARND 70. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/... WK SFC HI PRES SLIDES ACRS FA (LT) SAT NGT/SUN MRNG. MDLS SUGG SCNDRY/DRY PUSH FM THE NW FM LTR SAT THROUGH SUN. LMTD SUPPORT FOR ANY PCPN...SO WL GO JUST CLR/PCLDY THRUT. BY MON...SFC HI PRES OFFSHR...LLVL FLO TURNS FM E TO SSE. WL HV TO WAIT AND SEE IF ANY MSTR WOULD SPRD INLAND/NWD INTO RGN MON AFTN. HI TEMPS SAT/SUN IN THE 70S TO M80S...L70S TO L80S MON. COMFY NGTS...W/ LO TEMPS SAT NGT IN THE 50S TO L60S...THEN FM THE 40S TO U50S SUN NGT. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... EXPECT A RETURN TO MORE DRIER...SUMMERLY LIKE WEATHER FOR AT LEAST THE BEGINNING OF NEXT WEEK. RETURN FLOW BEHIND THE LAST FROPA ON SUN TURNS SOUTHERLY BY MON AFTN WITH SURFACE HIGH PRES FROM THE SOUTHERN STATES BEGINNING TO TAKE OVER AS THE DOMINANT FEATURE. THIS HIGH BEGINS TO MOVE OFFSHORE ON MONDAY EVENING WHERE IT PARKS ITSELF AS A BERMUDA-LIKE HIGH...ALLLOWING S/SW FLOW TO INFILTRATE OVER THE REGION, BRINGING HIGH TEMPS 8-12 DEGREES ABOVE CLIMO NORMAL ON MON/TUE. BY WED EXPECT A RETURN TO MORE CLIMO NORMAL TEMPS AS AS A BACKDOOR COLD FRONT SLOWLY APPROACHES FROM THE NORTH. THE GFS AND EURO APPEAR TO BE EQUALLY PROGRESSIVE WITH THIS FEATURE, ALONG IWHT LOTHER LONG RAINGE GUIDANCE. BASED ON DECENT MODEL CONTINUITY BEEFED UP POPS IN DURING THE AFTNS OF WED-FRI TO 30-40 PERCENT WITH THUNDERSTORMS MENTIONED IN THE GRIDS BASED ON THE MODERATE TO HIGH INSTABILITY INDICATED. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... SHWRS AND TSTMS DVLPNG AHEAD OF A COLD FRONT THAT WILL PUSH THRU OUR FCST AREA THIS EVE. FIRST ROUND OF SHWRS/TSTMS DVLPNG ALG A LINE FROM CHO TO JUST WEST OF DAN...COVERAGE AND TIMING MAIN PROBLEM SO HAVE CB IN ALL SITES WITH FIRST SITES AFFECTED RIC AND SBY. CHNC OF RA LINGERS ALG CST UNTIL FRONT PUSHES OFFSHORE LATER TONIGHT. AFTER THE FRONT MVS THROUGH TONIGHT...SKIES WILL CLEAR AND DRIER AIR FINALLY MEANS LITTLE/NO THREAT OF LOW CLOUDS/FG OVERNIGHT. CONDS REMAIN VFR ON SAT AND SUN. && .MARINE... A FRONT MVS OVER THE WATERS THIS EVENING...SHIFTING WINDS TO THE WEST AND THEN EVENTUALLY NORTH BY MID MORNING ON SAT. PRES GRAD IS NOT VERY IMPRESSIVE WITH THIS FEATURE...SO CONDS SHOULD REMAIN BELOW SMALL CRAFT CRITERIA...WITH WINDS HIGHEST AROUND 15 KTS. SPEEDS REMAIN 10 KT OR LESS FOR THR REST OF THE WEEKEND...ALTHOUGH DIRECTIONS WILL AGAIN BE SHIFTING AROUND DUE TO ANOTHER WEAK FRONT MVG THROUGH THE AREA ON SUNDAY. NO FLAGS ANTICIPATED THROUGH AT LEAST MID WEEK. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...NONE. NC...NONE. VA...NONE. MARINE...NONE. && SYNOPSIS...ALB/TMG NEAR TERM...ALB SHORT TERM...ALB LONG TERM...SMF AVIATION...CY MARINE...SMF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 408 PM EDT FRI MAY 29 2009 ANZ631>633-NCZ012>017-030>032-102-VAZ060-065>068-070-079>082-084- 086>098-100-302015- CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA- CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA- CURRITUCK SOUND-NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN- INLAND CURRITUCK-BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK- PRINCE EDWARD-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-CHESTERFIELD- BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-GLOUCESTER-MATHEWS- GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT- NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE- VIRGINIA BEACH-NORTHAMPTON VA- 408 PM EDT FRI MAY 29 2009 ...SEVERE THUNDERSTORM WATCH 315 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN CHESAPEAKE BAY...CURRITUCK SOUND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. ANZ630-MDZ021>025-VAZ048-049-061>064-069-071>078-083-085-099-302015- CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-DORCHESTER- WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-FLUVANNA-LOUISA- CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-POWHATAN-HENRICO-KING WILLIAM- KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER- NEW KENT-MIDDLESEX-ACCOMACK- 408 PM EDT FRI MAY 29 2009 ...SEVERE THUNDERSTORM WATCH 314 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY...THE LOWER EASTERN SHORE OF MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. ANZ650-652-654-656-658-302015- COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM- COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM- COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT 20 NM- COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM- COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT 20 NM- 408 PM EDT FRI MAY 29 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL WATERS. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 331 PM EDT FRI MAY 29 2009 VAZ065>067-292030- LUNENBURG VA-MECKLENBURG VA-NOTTOWAY VA- 331 PM EDT FRI MAY 29 2009 ...A LINE OF STRONG THUNDERSTORMS APPROACHING WESTERN LUNENBURG AND MECKLENBURG COUNTIES... AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A NEARLY SOLID LINE OF STRONG THUNDERSTORMS FROM 14 MILES WEST OF VICTORIA TO 30 MILES SOUTHWEST OF CHASE CITY...OR FROM KEYSVILLE TO 11 MILES NORTHWEST OF VIRGILINA...MOVING EAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR... VICTORIA AROUND 410 PM EDT... KENBRIDGE AROUND 430 PM EDT... WIND GUSTS TO 50 MPH AND SMALL HAIL ARE EXPECTED WITH THESE STORMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND OTHER POOR DRAINAGE AREAS. ALB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 428 PM EDT FRI MAY 29 2009 VAZ060-062-063-065>071-079-080-292130- AMELIA VA-BRUNSWICK VA-CHESTERFIELD VA-DINWIDDIE VA-GOOCHLAND VA-HANOVER VA-HENRICO VA-LUNENBURG VA-MECKLENBURG VA-NOTTOWAY VA-POWHATAN VA-PRINCE EDWARD VA- 428 PM EDT FRI MAY 29 2009 ...SCATTERED THUNDERSTORMS MOVING INTO CENTRAL AND SOUTH CENTRAL VIRGINIA... AT 428 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SCATTERED STRONG THUNDERSTORMS FROM GOOCHLAND TO 16 MILES SOUTHWEST OF CHASE CITY...OR FROM GOOCHLAND TO 9 MILES NORTHEAST OF VIRGILINA...MOVING EAST AT 20 MPH. THE THUNDERSTORMS WILL BE NEAR... OILVILLE AROUND 435 PM EDT... RUBERMOUNT AROUND 440 PM EDT... JOHNSONS SPRINGS AROUND 445 PM EDT... CENTERVILLE AROUND 450 PM EDT... THE FALLS AROUND 455 PM EDT... WILBURN AROUND 500 PM EDT... WIND GUSTS TO 45 TO 50 MPH AND SMALL HAIL ARE EXPECTED WITH THESE STORMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. RAINFALL RATES OF 1 TO 1.5 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND OTHER POOR DRAINAGE AREAS. ALB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 448 PM EDT FRI MAY 29 2009 VAZ049-292145- LOUISA VA- 448 PM EDT FRI MAY 29 2009 ...STRONG THUNDERSTORM MOVING INTO LOUISA COUNTY... AT 447 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 14 MILES WEST OF LOUISA...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR WALDROP...AND...BOSWELLS TAVERN AT 455 PM EDT...GREEN SPRINGS AT 510 PM EDT...TREVILIANS AT 515 PM EDT...VAWTER CORNER AT 525 PM EDT. WIND GUSTS TO 40 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. RAINFALL RATES OF 1 INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS. SMF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 514 PM EDT FRI MAY 29 2009 MDZ021-022-292200- DORCHESTER MD-WICOMICO MD- 514 PM EDT FRI MAY 29 2009 ...STRONG THUNDERSTORM MOVING INTO NORTHERN DORCHESTER COUNTY... AT 514 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER HURLOCK...MOVING EAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR ELDORADO...AND...BROOKVIEW AT 525 PM EDT. WIND GUSTS TO 40 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. RAINFALL RATES OF UP TO 1 INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS. SMF
The Dover AFB radar (KDOX), 43 km away, was scanning. The volume nearest the first event began at 21:43 UTC.
8 hail, 3 thunderstorm wind. Local standard time, as filed.
Penny size hail was reported.
Wind gust of 53 knots (61 mph) was measured at SBY.
Half dollar size hail was reported.
Golf ball size hail was reported.
Five inch diameter tree limbs were downed.
Half dollar size hail was reported.
Golf ball size hail was reported.
Large tree branches were blown down.
Nickel size hail was reported.
Nickel size hail was covering the ground.
Nickel size hail was reported on Highway 50 in Ocean City. Hail was covering the roadway.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2009Every state in 2009This day in weather historyWarnings in Maryland, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174661, 174673, 174662, 174663, 174665, 174664, 174667, 174666, 174668, 174669, 174670.